Oregon, 2009

Flooding and Heavy Rain in Oregon, November 7, 2009

November 7, 2009 · NWS PQR · 5 events in 2 counties and zones

Under an unstable air mass, strong convective storms moved over the Portland metro area, dropping healthy amounts of rain. Given the time of year, with plenty of newly fallen leaves in gutters and street drains, urban flooding was reported around the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Under an unstable air mass, strong convective storms moved over the Portland metro area, dropping healthy amounts of rain. Given the time of year, with plenty of newly fallen leaves in gutters and street drains, urban flooding was reported around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 7, 8:59 AM PST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 7, 8:59 AM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
859 AM PST SAT NOV  7 2009

.SYNOPSIS...A COOL SHOWERY AIR MASS WILL CONTINUE TO SPREAD INTO THE
PACIFIC NORTHWEST THROUGH EARLY TONIGHT. THE AIR MASS WILL ALSO
CONTINUE TO BE RATHER UNSTABLE FOR A THREAT OF THUNDERSTORMS
ESPECIALLY NEAR THE COAST. THE SHOWERS ARE EXPECTED TO TAPER OFF ON
SUNDAY IN THE SOUTH...WHILE A WEAK SYSTEM MAY BRUSH THE NORTHERN
AREAS. A RATHER STRONG COLD FRONT WILL MOVE THROUGH MONDAY AFTERNOON
AND EVENING WITH MORE RAIN...MOUNTAIN SNOW AND BRISK WINDS.

&&

.SHORT TERM...A COOL UNSTABLE WESTERLY FLOW ALOFT WILL CONTINUE TO
MOVE INTO THE REGION TODAY THROUGH THIS EVENING...WITH EMBEDDED
DISTURBANCES ENHANCING THE SHOWERS AT TIMES. THE LEADING PORTION OF
ONE SUCH BAND IS CURRENTLY MOVING ONTO THE COAST WITH TSTMS SHOWING
ON LIGHTNING DETECTORS...RADAR AND THE ASTORIA METAR. SHEAR PROFILES
LOOK SIMILAR TO OVERNIGHT...NOT A LOT OF DIRECTIONAL SHEAR BUT GOOD
SPEED SHEAR...AND THUS THE TSTMS NEAR THE COAST TODAY COULD AGAIN BE
ON THE STRONGER SIDE. THIS DISTURBANCE TRAILS OFF TO THE SW AND DOES
NOT APPEAR TO CLEAR OUR FORECAST AREA UNTIL SOME TIME THIS
EVENING...AFTER WHICH THE SHOWERS SHOULD EASE. AS A RESULT...THE
WINTER WEATHER ADVISORY FOR THE CASCADES CONTINUES TO LOOK GOOD
THROUGH THE 10 PM TERMINATION TIME. SNOW LEVELS WILL BE AROUND 3000
TO 3500 FEET TODAY AND TONIGHT.

THE UPPER FLOW BEGINS TO BUCKLE AND BACK SUN AND MON AS THE
NEXT FRONTAL SYSTEM DEVELOPS OFF THE COAST. THE MODELS SAY SOME SORT
OF WARM ADVECTION PRECIPITATION MAY AFFECT AT LEAST THE NW PART OF
OUR AREA SUN...ALTHOUGH THE GFS MAINTAINS AN UNSTABLE AIR MASS NEAR
THE COAST. THIS ACTIVITY THEN LIFTS N SUN NIGHT FOR DRYING. THE
ASSOCIATED STRONG COLD FRONT WILL MOVE IN MON AFTERNOON AND MOVE E
MON NIGHT. THIS FRONT SHOULD PRODUCE GALES AGAIN ALONG THE COAST WITH
GUSTY WINDS ALONG THE COASTAL STRIP...AND BREEZY CONDITIONS INLAND.
SNOW LEVELS LIFT SOME AHEAD OF THIS FRONT...SO WE WILL HAVE TO SEE IF
THEY LOWER SOON ENOUGH TO GET ENOUGH SNOW FOR ANOTHER WINTER WEATHER
ADVISORY IN THE CASCADES. RIGHT NOW IT IS LOOKING RATHER IFFY.
RW/TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SNOW LEVELS
WILL START FALLING AGAIN MONDAY NIGHT AS THE NEXT STRONG FRONTAL
SYSTEM MOVES ACROSS THE CASCADES AND THE COOL UPPER LEVEL TROUGH
MOVES IN BEHIND IT. SHOWERY WEATHER WITH SNOW LEVELS BETWEEN 3000
AND 4000 FT WILL PERSIST THROUGH WEDNESDAY MORNING. EXTENDED MODELS
ARE CURRENTLY SHOWING THE UPPER LEVEL TROUGH WEAKENING OUT ON
WEDNESDAY TO BE REPLACE BY A RIDGE ON THURSDAY AND FRIDAY.  IF THIS
TREND HOLDS TRUE DRIER WEATHER IS POSSIBLE FOR A COUPLE OF DAYS.
RUTHFORD.

&&

.AVIATION...MOSTLY VFR TODAY EXCEPT LOCAL MVFR/IFR CIGS/VSBYS AND
SMALL HAIL POSSIBLE IN SHOWERS AND THUNDERSTORMS AS WEAK FRONT MOVES
THROUGH. THIS FRONT IS ALREADY MOVING ONSHORE AT KAST AND WILL MOVE
SE ACROSS THE AREA THROUGH THE DAY. SOME GUSTY WINDS OF UP TO 35 KT
ARE POSSIBLE IN SOME OF THE STRONGER CELLS.

KPDX AND APPROACHES...MAINLY VFR...BRIEF MVFR CIGS/VSBYS AND GUSTY
WINDS UP TO 35 KT POSSIBLE IN SHOWERS/ISOLATED THROUGH THIS EVENING.
STRONGEST CELLS ARE LIKELY TO MOVE THROUGH THE PDX AREA BETWEEN 18Z
AND 00Z...AS COLD FRONT PRESENTLY NEAR KAST MOVES SLOWLY MOVES SE
ACROSS THE DISTRICT. BRIEF SMALL HAIL IS ALSO POSSIBLE WITH THE
HEAVIER CELLS.WEAGLE

&&

.MARINE...MAIN CONCERN TODAY WILL BE THE VERY LARGE SEAS AND GUSTY
WINDS ASSOCIATED WITH SQUALLY WEATHER TODAY ACROSS THE COASTAL
WATERS. SEAS OF 23-27 FT WILL IMPACT THE COASTAL WATERS THROUGH THIS
AFTERNOON...THEN VERY GRADUALLY SUBSIDE TONIGHT THROUGH EARLY NEXT
WEEK. A COLD FRONT THIS AFTERNOON SHOULD BRING BRIEF GALES TODAY.
ANOTHER GOOD CHANCE FOR GALES WITH A STRONGER FRONT ANTICIPATED LATE
SUN NIGHT/MON.WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM
  TODAY.
HIGH SURF WARNING SOUTH WASHINGTON...NORTH AND CENTRAL
  OREGON COAST TODAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR IN
  EFFECT THROUGH SUNDAY.
WINTER WEATHER ADVISORY FOR SNOW FOR THE SOUTH
  WASHINGTON AND THE NORTH AND CENTRAL OREGON CASCADES
  CONTINUES THROUGH 10 PM TONIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 7, 5:21 AM PST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
521 AM PST SAT NOV 7 2009

PZZ250-255-270-275-081430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
521 AM PST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE EXPECTED LATE SUNDAY THROUGH MONDAY. SEE
PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-081430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
521 AM PST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF WARNING IS IN EFFECT UNTIL 4 PM TODAY. SEE PDXCFWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-081430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
521 AM PST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS
EVENING. SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-014-WAZ020-022-023-039-040-081430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
521 AM PST SAT NOV 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Nov 7, 5:33 AM PST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
533 AM PST SAT NOV 7 2009

ORZ001>005-WAZ020>022-072300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
FRANCES...RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...
LONGVIEW...KELSO...CASTLE ROCK
533 AM PST SAT NOV 7 2009

...A STRONG THUNDERSTORM CAUSED DAMAGE NEAR ROADS END ON THE
CENTRAL OREGON COAST FRIDAY EVENING...
...ADDITIONAL POSSIBLY STRONG THUNDERSTORMS ARE EXPECTED TODAY
ALONG THE NORTH AND CENTRAL OREGON COAST AND COAST RANGE...

A STRONG THUNDERSTORM MOVED ACROSS THE ROADS END AREA ON THE NORTH
END OF LINCOLN CITY AROUND 930 PM FRIDAY EVENING...AND APPEARED TO
HAVE CAUSED SOME PROPERTY DAMAGE. REPORTS RANGED FROM SUBSTANTIAL
DAMAGE TO ONE HOUSE...BROKEN WINDOWS AND A DAMAGED DECK TO ANOTHER
HOUSE...AS WELL AS A REPORT OF A POSSIBLE WATERSPOUT THAT MOVED
ONSHORE AND BECAME A BRIEF TORNADO. THE LAST LIGHTNING FROM ANY
THUNDERSTORMS ALONG THE COAST OVERNIGHT OCCURRED JUST BEFORE
MIDNIGHT.

HOWEVER...ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE JUST
OFFSHORE AND ARE EXPECTED TO MOVE ONSHORE THIS MORNING. RIDING A
STRONG JET STREAM WITH A COLD AIR MASS ALOFT...THESE THUNDERSTORMS
WILL AGAIN HAVE THE POTENTIAL TO BE STRONG AGAIN TODAY ALONG THE
COAST. BE SURE TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH
YOUR LOCATION TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Local storm report, Nov 7, 6:48 AM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
648 AM PST SAT NOV 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     ROADS END               45.01N 124.01W
11/06/2009                   LINCOLN            OR   PUBLIC

            PUBLIC REPORTED DAMAGE TO MULTIPLE HOUSES. ONE OF THE
            HOUSES WAS A 4500 SQ FT HOUSE AND HALF OF IT WAS MISSING.
            ANOTHER HOUSE HAD WINDOWS BROKEN AND A DECK DAMAGED.
            ANOTHER REPORT SAID THEY SAW A WATER SPOUT AND IT
            PROBABLY MOVED ON SHORE AS A TORNADO.

&&

JWOLFE
Special weather statement, Nov 7, 10:59 AM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1059 AM PST SAT NOV 7 2009

ORZ001>004-071915-
CENTRAL COAST RANGE OF WESTERN OREGON OR-CENTRAL OREGON COAST
OR-COAST RANGE OF NORTHWEST OREGON OR-NORTH OREGON COAST OR-
1059 AM PST SAT NOV 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLAMOOK AND
NORTHERN LINCOLN COUNTIES UNTIL 1115 AM PST...

AT 1056 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PACIFIC CITY TO
LINCOLN CITY...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.
THERE ARE SOME SIGNS OF ROTATION WITH THIS LINE OF STORMS...WHICH
COULD BE AN INDICATION OF POSSIBLE WATERSPOUTS OVER THE WATER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4496 12404 4507 12405 4518 12399 4521 12379
      4492 12386 4490 12406 4495 12406
TIME...MOT...LOC 1856Z 246DEG 47KT 4515 12388 4495 12401

WEATHER.GOV/PORTLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Multnomah

When
November 7, 11:00 AM PST to 1:30 PM PST
Where
Multnomah County, 1 mi E of Portland
Reported by
COOP Observer
Coordinates
45.530, -122.629

An observer reported receiving 0.98 inches in two and a half hours.

Flood, Washington

When
November 7, 1:05 PM PST
Where
Washington County, 0.48 mi E of Portland-Hillsboro A to 1.45 mi E of Newton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.530, -122.940

A spotter reported hearing on police scanners of various road closures in portions of Hillsboro, including downtown, due to standing water.

Flood, Multnomah

When
November 7, 1:15 PM PST
Where
Multnomah County, 1.36 mi ESE of Portland to 1.65 mi SE of Portland
Cause
Heavy Rain
Reported by
Public
Coordinates
45.520, -122.626

Major street flooding was reported at the intersection of 39th Avenue and Belmont Street, east of downtown Portland.

Flood, Multnomah

When
November 7, 1:25 PM PST
Where
Multnomah County, 1.29 mi SW of Rockwood to 0.98 mi E of Powellhurst
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.507, -122.519

A spotter reported flooding of low lying portions of SE Division Street between 140th and 164th Avenues.

Flood, Washington

When
November 7, 3:00 PM PST
Where
Washington County, 0.3 mi W of Cedar Mill to 0.37 mi WSW of Cedar Mill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
45.531, -122.826

Minor road flooding was reported along Science Park Drive near the Hope Depot, with about 4 feet of water covering the road for about 1/10 of a mile. The road had been blocked off to traffic.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203908, 203909, 203910, 203911, 203912.